Alert archive / Kansas / Wind Advisories in 2024

Wind Advisory 9, NWS Wichita, KS

April 7, 202411 counties in Kansas

NWS Wichita, KS issued this wind advisory at Apr 7, 2024, 2:23 AM CDT for 11 counties in Kansas. It took effect at Apr 7, 2024, 10:00 AM CDT. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Apr 7, 2024, 2:23 AM CDT (07:23 UTC)
In effect from
Apr 7, 2024, 10:00 AM CDT
Expired
Apr 7, 2024, 7:00 PM CDT
In force
9 hr
Issued by
NWS Wichita, KS

Counties Barton County, KS, Chase County, KS, Ellsworth County, KS, Harvey County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS

The radar

The Wichita radar (KICT), 100 km from the middle of the area, began a volume at 07:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 7.4 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2024-04-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 36 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2024-04-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -130 square meters per square second.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
36 J/kg
Mixed-layer CIN
-126 J/kg
Mixed-layer LCL
2592 m above ground
0-6 km bulk shear
81 kt
0-1 km storm-relative helicity
-130 m²/s²
0-3 km storm-relative helicity
-18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

678 
WWUS73 KICT 070723
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
223 AM CDT Sun Apr 7 2024

KSZ032-033-047>053-067-068-071530-
/O.NEW.KICT.WI.Y.0009.240407T1500Z-240408T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Sylvan Grove, Peabody, Cottonwood Falls,
Lyons, Great Bend, Russell, Wilson, Strong City, Salina,
Ellsworth, Hutchinson, Sterling, Hillsboro, Newton, Marion,
McPherson, and Lincoln
223 AM CDT Sun Apr 7 2024

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT THIS 
EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph expected.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...From 10 AM this morning to 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Butler
4 follow-up statements
464 
WWUS73 KICT 071507
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1007 AM CDT Sun Apr 7 2024

KSZ032-033-047>053-067-068-080000-
/O.CON.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Great Bend, Ellsworth, Lyons, Marion,
Salina, Strong City, Wilson, Lincoln, McPherson, Sterling, Sylvan
Grove, Cottonwood Falls, Russell, Peabody, Hillsboro, Newton, and
Hutchinson
1007 AM CDT Sun Apr 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
967 
WWUS73 KICT 071517
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1017 AM CDT Sun Apr 7 2024

KSZ032-033-047>053-067-068-080000-
/O.CON.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-
Chase-Reno-Harvey-
Including the cities of Great Bend, Ellsworth, Lyons, Marion,
Salina, Strong City, Wilson, Lincoln, McPherson, Sterling, Sylvan
Grove, Cottonwood Falls, Russell, Peabody, Hillsboro, Newton, and
Hutchinson
1017 AM CDT Sun Apr 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 25 to 35 mph with gusts up to 55 mph. Blowing 
  dust will also be likely which may reduce visibility at times, 
  especially for areas near Interstate 70.

* WHERE...Portions of Central and South Central Kansas.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Lawson
848 
WWUS73 KICT 071646
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
1146 AM CDT Sun Apr 7 2024

KSZ032-033-047>049-080000-
/O.UPG.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
/O.NEW.KICT.HW.W.0003.240407T1646Z-240408T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Wilson, Ellsworth, Lincoln, Russell,
Salina, Great Bend, and Sylvan Grove
1146 AM CDT Sun Apr 7 2024

...HIGH WIND WARNING IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 25 to 40 mph with gusts up to 60 mph. Blowing 
  dust will also be likely which may reduce visibility at times, 
  especially for areas near Interstate 70.50

* WHERE...Barton, Ellsworth, Lincoln, Russell, and Saline Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be difficult, 
  especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain in the lower levels of your home during the windstorm, and 
avoid windows. Watch for falling debris and tree limbs. Use caution 
if you must drive.

&&

$$

KSZ050>053-067-068-080000-
/O.CON.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-
Including the cities of Newton, Cottonwood Falls, Sterling,
Hillsboro, Marion, Lyons, Strong City, Hutchinson, Peabody, and
McPherson
1146 AM CDT Sun Apr 7 2024

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* WHAT...West winds 20 to 30 mph with gusts up to 50 mph.

* WHERE...Chase, Marion, McPherson, Rice, Harvey, and Reno Counties.

* WHEN...Until 7 PM CDT this evening.

* IMPACTS...Gusty winds will blow around unsecured objects. Tree 
  limbs could be blown down and a few power outages may result.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Winds this strong can make driving difficult, especially for high 
profile vehicles. Use extra caution.

&&

$$

Pearce
300 
WWUS73 KICT 072337
NPWICT

URGENT - WEATHER MESSAGE
National Weather Service Wichita KS
637 PM CDT Sun Apr 7 2024

KSZ032-033-047>049-080045-
/O.EXP.KICT.HW.W.0003.000000T0000Z-240408T0000Z/
Russell-Lincoln-Barton-Ellsworth-Saline-
Including the cities of Wilson, Salina, Russell, Ellsworth, Great
Bend, Lincoln, and Sylvan Grove
637 PM CDT Sun Apr 7 2024

...HIGH WIND WARNING WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

KSZ050>053-067-068-080045-
/O.EXP.KICT.WI.Y.0009.000000T0000Z-240408T0000Z/
Rice-McPherson-Marion-Chase-Reno-Harvey-
Including the cities of Hillsboro, Hutchinson, Peabody, Sterling,
Strong City, Newton, McPherson, Marion, Cottonwood Falls, and
Lyons
637 PM CDT Sun Apr 7 2024

...WIND ADVISORY WILL EXPIRE AT 7 PM CDT THIS EVENING...

$$

Kleinsasser

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at Apr 7, 12:31 AM CDT, 1 hour 52 minutes earlier. Its key messages:

  • * Multiple hazards today including: damaging winds, extreme fire danger, and strong to severe thunderstorms * Windy again Sunday with very high to extreme fire danger once again * Showers/storms possible across late Monday through late Wednesday night, especially across southern KS
Area forecast discussion, Apr 7, 12:31 AM CDT, 1 hour 52 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
1231 AM CDT Sun Apr 7 2024

.KEY MESSAGES...

* Multiple hazards today including: damaging winds, extreme fire
  danger, and strong to severe thunderstorms

* Windy again Sunday with very high to extreme fire danger once again

* Showers/storms possible across late Monday through late
  Wednesday night, especially across southern KS

&&

.DISCUSSION...
Issued at 145 PM CDT Sat Apr 6 2024

As of 145 pm Saturday afternoon, a potent midlevel trough was
ejecting across the central High Plains while becoming more-
negatively tilted with time. An attendant, deep, surface low was
positioned in northeast CO with a dryline extending southward near
Dodge City and southward from there. Modest low-level moisture
continues to advect northward ahead of the dryline with dew points
in the upper 40s to near 50. Additional low-level moistening is
expected through mid-afternoon with the aid of southerly wind gusts
up to 60 mph.

Latest short range deterministic and ensemble guidance remains quite
consistent with convection developing along the dryline from central
NE, southward into portions of central and south central KS. The
most likely time window for storm initiation is in the 3 to 5 pm
timeframe. Zooming in closer to our area, the most likely zone for
storm initiation extends from Lincoln county, southward through
portions of Ellsworth, Rice, Reno, Kingman, and Harper counties.
It's likely that areas west of there will remain dry. As these
storms develop, they will quickly race east and northeast at 50-60
mph. Storm residence time at any given location will be 30 minutes
or less. As far as severity goes, an impressive veering wind profile
may support supercell-like structures from time to time. Low-level
moisture and associated instability will be the limiting factor for
a more prolific event. All of that to say, damaging winds up to 65
mph, hail to the size of quarters, and brief funnels and/or
tornadoes cannot be ruled out. Storm activity should exit eastern KS
by 11 pm this evening.

The surface low will slide across NE tonight into Sunday, leaving
westerly low-level flow across the area Sunday. A stout surface
pressure gradient will keep westerly winds gusty up to 50 mph during
much of the late morning and afternoon, especially across central
KS. Beyond Sunday, a secondary midlevel low will eject across
southern Plains Monday night through Wednesday night, increasing
rain chances across mainly southern and southeast KS. Like prior
forecasts, the best rain chances look to remain across OK/TX,
unfortunately. Otherwise, midlevel ridging builds in through late
week with mild temperatures.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1227 AM CDT Sun Apr 7 2024

Light southwest winds tonight will become more westerly as we
move into the day on Sunday. Speeds will pick up once again with
some gusts over 40 kts possible in central KS impacting KRSL and
KGBD, especially early in the day. VFR is expected to prevail
with winds diminishing by early evening.

&&

.FIRE WEATHER...
Issued at 145 PM CDT Sat Apr 6 2024

Dangerous fire weather conditions will continue across central KS
this afternoon. A sharp dryline is poised to progress into central
KS by 3 pm with a rapid decrease in relative humidity expected with
its passage. Relative humidity values as low as 10 percent are
probable. Combining this very dry low-level environment with
southwesterly winds at 30-40 mph, gusting up to 60 mph will create
very difficult conditions for fire suppression. An additional wind
shift to the west is expected by early evening with speeds gradually
decreasing to 15-25 mph.

Another afternoon of very high to extreme fire danger is expected
Sunday for areas along and west of I-135. Westerly winds at 25-35
mph, gusting upwards of 50 mph are expected with relative humidity
values falling into the 15-25 percent range. Humidity recovery above
50 percent is expected Sunday night along with much lighter wind
speeds in the 10-15 mph range.

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
None.

&&

DISCUSSION...BMB
AVIATION...MWM
FIRE WEATHER...BMB
Hazardous weather outlook, Apr 6, 11:22 PM CDT, 3 hours 1 minute before
Hazardous Weather Outlook
National Weather Service Wichita KS
1122 PM CDT Sat Apr 6 2024

KSZ032-033-047>053-067>072-082-083-091>096-098>100-080245-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
1122 PM CDT Sat Apr 6 2024

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Windy and dry conditions will support very high to near extreme
grassland fire danger across portions of central and south-central
Kansas on Sunday. Westerly wind gusts up to around 50 mph are
expected across portions of central Kansas.

Chances for showers and thunderstorms exist from late Monday to
early Thursday. Currently severe weather is not expected with this
activity.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
https://www.weather.gov/erh/ghwo?wfo=ict

In the hours before

Local storm report, Apr 6, 8:46 PM CDT, 5 hours 37 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Wichita KS
846 PM CDT Sat Apr 6 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1228 PM     Non-Tstm Wnd Gst 1 SSE Wichita Eisenhowe 37.65N 97.43W
04/06/2024  M53 MPH          Sedgwick           KS   ASOS

            ASOS station KICT Wichita Eisenhower
            Airport.

0110 PM     Non-Tstm Wnd Gst 1 W Canton              38.38N 97.44W
04/06/2024  M58 MPH          McPherson          KS   Mesonet

            Mesonet station UP317 0.8 W Canton (UPR).

0121 PM     Non-Tstm Wnd Gst Coffeyville Airport     37.08N 95.57W
04/06/2024  M53 MPH          Montgomery         KS   ASOS

0146 PM     Non-Tstm Wnd Dmg El Dorado               37.82N 96.86W
04/06/2024                   Butler             KS   Emergency Mngr

            A 30-inch diameter tree was blown down in El
            Dorado.

0152 PM     Non-Tstm Wnd Dmg Haysville               37.57N 97.36W
04/06/2024                   Sedgwick           KS   Broadcast Media

            A large mostly dead tree was blown down in
            Haysville. Report courtesy KAKE.

0244 PM     Non-Tstm Wnd Gst Salina Municipal Airpor 38.79N 97.65W
04/06/2024  M53 MPH          Saline             KS   ASOS

0316 PM     Non-Tstm Wnd Gst Great Bend Airport      38.35N 98.88W
04/06/2024  M58 MPH          Barton             KS   ASOS

0334 PM     Non-Tstm Wnd Gst Russell Airport         38.87N 98.81W
04/06/2024  M67 MPH          Russell            KS   ASOS

0355 PM     Non-Tstm Wnd Gst 3 NNE Bunker Hill       38.91N 98.67W
04/06/2024  M55 MPH          Russell            KS   Mesonet

            KSU mesonet station.

0401 PM     Non-Tstm Wnd Gst Great Bend Airport      38.35N 98.88W
04/06/2024  M63 MPH          Barton             KS   AWOS

0500 PM     Non-Tstm Wnd Gst Newton Airport          38.06N 97.28W
04/06/2024  M52 MPH          Harvey             KS   AWOS

0513 PM     Non-Tstm Wnd Gst Chanute Airport         37.67N 95.48W
04/06/2024  M52 MPH          Neosho             KS   ASOS

0515 PM     Non-Tstm Wnd Gst 5 SW Westfall           38.87N 98.06W
04/06/2024  M67 MPH          Lincoln            KS   Dept of Highways

            Measured by KDOT weather station on I-70 at
            milepost 229.

0515 PM     Non-Tstm Wnd Gst Lyons Airport           38.34N 98.23W
04/06/2024  M54 MPH          Rice               KS   AWOS

0526 PM     Non-Tstm Wnd Gst Hutchinson Airport      38.07N 97.86W
04/06/2024  M58 MPH          Reno               KS   ASOS

0552 PM     Non-Tstm Wnd Gst Strother Field Airport  37.17N 97.03W
04/06/2024  M56 MPH          Cowley             KS   ASOS

&&

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 6, 7:18 PM CDTSpecial Weather StatementICTChase27 min
Apr 6, 8:01 PM CDTSpecial Weather StatementICTMontgomery29 min
Apr 7, 11:46 AM CDTHigh Wind WarningICTBarton, Ellsworth, Lincoln, Russell, Saline7 hr

Nearby

Wind Advisories in Kansas, 2024Every wind advisory in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.